Alert archive / Nevada / Winter Storm Warnings in 2019

Winter Storm Warning 8, NWS Las Vegas, NV

November 18, 2019Inyo County, California; Clark County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this winter storm warning at Nov 18, 2019, 1:44 PM PST for Inyo County, California; Clark County, Lincoln County, Nye County, Nevada. It took effect at Nov 20, 2019, 4:00 AM PST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2019, 1:44 PM PST (21:44 UTC)
In effect from
Nov 20, 2019, 4:00 AM PST
Expired
Nov 21, 2019, 1:00 PM PST
In force
33 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 182 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3514 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WWUS45 KVEF 182144
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
144 PM PST Mon Nov 18 2019

.Expect a rapid change from unseasonably warm weather Tuesday to
significant snowfall Wednesday into Thursday.

CAZ519-521-NVZ018-019-191200-
/O.UPG.KVEF.WS.A.0010.191120T1200Z-191122T0000Z/
/O.NEW.KVEF.WS.W.0008.191120T1200Z-191122T0000Z/
Eastern Sierra Slopes-White Mountains of Inyo County-Sheep Range-
Spring Mountains-Red Rock Canyon-
144 PM PST Mon Nov 18 2019

...WINTER STORM WARNING IN EFFECT FROM 4 AM WEDNESDAY TO 4 PM PST
THURSDAY ABOVE 6000 FEET...

* WHAT...Heavy snow expected above 6000 feet. Total snow
  accumulations of 10 to 20 inches, with the heaviest amounts
  above 7500 feet. Winds gusting as high as 35 mph.

* WHERE...In Nevada, Sheep Range and Spring Mountains-Red Rock 
  Canyon. In California, Eastern Sierra Slopes and White 
  Mountains of Inyo County.

* WHEN...From 4 AM Wednesday to 4 PM PST Thursday.

* IMPACTS...Travel could be very difficult to impossible. Anyone
  hiking or engaging in other outdoor mountain recreation will be
  at risk of being trapped by the sudden change in weather.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
6 follow-up statements
543 
WWUS45 KVEF 191052
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
252 AM PST Tue Nov 19 2019

.Expect a rapid change from unseasonably warm weather Tuesday to
significant snowfall Wednesday into Thursday.

CAZ519-521-NVZ018-019-192300-
/O.CON.KVEF.WS.W.0008.191120T1200Z-191122T0000Z/
Eastern Sierra Slopes-White Mountains of Inyo County-Sheep Range-
Spring Mountains-Red Rock Canyon-
252 AM PST Tue Nov 19 2019

...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM WEDNESDAY TO
4 PM PST THURSDAY ABOVE 6000 FEET...

* WHAT...Heavy snow expected above 6000 feet. Total snow 
  accumulations of 10 to 20 inches, with the heaviest amounts 
  above 7500 feet. Winds gusting as high as 35 mph.

* WHERE...In Nevada, Sheep Range and Spring Mountains-Red Rock 
  Canyon. In California, Eastern Sierra Slopes and White 
  Mountains of Inyo County.

* WHEN...From 4 AM Wednesday to 4 PM PST Thursday.

* IMPACTS...Travel could be very difficult to impossible. Anyone 
  hiking or engaging in other outdoor mountain recreation will 
  be at risk of being trapped by the sudden change in weather.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$
WOLF
For more information from the National Weather Service visit
https://weather.gov/lasvegas
833 
WWUS45 KVEF 192208
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
208 PM PST Tue Nov 19 2019

.Expect a rapid change from unseasonably warm weather to 
significant snowfall Wednesday into Thursday.

CAZ519-521-NVZ018-019-201200-
/O.CON.KVEF.WS.W.0008.191120T1200Z-191122T0000Z/
Eastern Sierra Slopes-White Mountains of Inyo County-Sheep Range-
Spring Mountains-Red Rock Canyon-
208 PM PST Tue Nov 19 2019

...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM WEDNESDAY TO
4 PM PST THURSDAY ABOVE 6000 FEET...

* WHAT...Heavy snow expected above 6000 feet. Total snow
  accumulations of 10 to 18 inches, with the heaviest amounts
  above 7500 feet. Winds gusting as high as 35 mph.

* WHERE...In Nevada, Spring Mountains-Red Rock Canyon and Sheep 
  Range. In California, White Mountains of Inyo County and 
  Eastern Sierra Slopes.

* WHEN...From 4 AM Wednesday to 4 PM PST Thursday.

* IMPACTS...Travel could be very difficult to impossible. Anyone 
  hiking or engaging in other outdoor mountain recreation will be 
  at risk of being trapped by the sudden change in weather.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
909 
WWUS45 KVEF 201205
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
405 AM PST Wed Nov 20 2019

.Combining storm systems are expected to bring significant 
snowfall through Thursday.

CAZ519-521-NVZ018-019-210015-
/O.CON.KVEF.WS.W.0008.000000T0000Z-191122T0000Z/
Eastern Sierra Slopes-White Mountains of Inyo County-Sheep Range-
Spring Mountains-Red Rock Canyon-
405 AM PST Wed Nov 20 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST THURSDAY
ABOVE 6000 FEET...

* WHAT...Heavy snow above 6000 feet. Total snow accumulations of
  10 to 18 inches in the Spring Mountains and Sheep Range with 5
  to 10 inches in the Sierra and White Mountains. The heaviest 
  amounts are expected above 7500 feet. Winds gusting as high as 
  35 mph.

* WHERE...In Nevada, Spring Mountains-Red Rock Canyon and Sheep 
  Range. In California, White Mountains of Inyo County and 
  Eastern Sierra Slopes.

* WHEN...From 4 AM Wednesday to 4 PM PST Thursday.

* IMPACTS...Travel could be very difficult to impossible. Anyone 
  hiking or engaging in other outdoor mountain recreation will 
  be at risk of being trapped by the sudden change in weather.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
052 
WWUS45 KVEF 202222
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
222 PM PST Wed Nov 20 2019

CAZ519-521-NVZ018-019-211130-
/O.CON.KVEF.WS.W.0008.000000T0000Z-191122T0000Z/
Eastern Sierra Slopes-White Mountains of Inyo County-Sheep Range-
Spring Mountains-Red Rock Canyon-
222 PM PST Wed Nov 20 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST THURSDAY
ABOVE 6000 FEET...

* WHAT...Heavy snow above 6000 feet. Total snow accumulations of
  10 to 18 inches in the Spring Mountains and Sheep Range with 5
  to 10 inches in the Sierra and White Mountains. The heaviest 
  amounts are expected above 7500 feet. Winds gusting as high as 
  35 mph.

* WHERE...In Nevada, Spring Mountains-Red Rock Canyon and Sheep 
  Range. In California, White Mountains of Inyo County and 
  Eastern Sierra Slopes.

* WHEN...Until 4 PM PST Thursday.

* IMPACTS...Snow have been slow to stick to roads due to the warm
  road surfaces. That should change later this afternoon through
  Thursday as snow levels lower. Travel could be very difficult 
  to impossible. Anyone hiking or engaging in other outdoor 
  mountain recreation will be at risk of being trapped by the 
  sudden change in weather.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
544 
WWUS45 KVEF 211133
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
333 AM PST Thu Nov 21 2019

CAZ519-521-211245-
/O.CAN.KVEF.WS.W.0008.000000T0000Z-191122T0000Z/
Eastern Sierra Slopes-White Mountains of Inyo County-
333 AM PST Thu Nov 21 2019

...WINTER STORM WARNING IS CANCELLED...

Light snow showers will be possible through the day but little if
any additional accumulations are expected.

$$

NVZ018-019-220000-
/O.CON.KVEF.WS.W.0008.000000T0000Z-191122T0000Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
333 AM PST Thu Nov 21 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON ABOVE 6000 FEET...

* WHAT...Additional snow accumulations of 3 to 6 inches are
  expected at elevations above 7000 feet.

* WHERE...Spring Mountains and Sheep Range. 

* WHEN...Until 4 PM PST Thursday.

* IMPACTS...Accumulating snow was reported overnight at Mountain
  Springs along State Highway 160 between Las Vegas and Pahrump at
  an elevation around 5500 feet. Travel in this area could be
  difficult due to slippery road conditions to begin the morning
  before snow levels increase. Additionally, State Highways 156
  and 157 leading into the Spring Mountains are snow packed and
  slippery making travel to the mountain recreation areas very 
  difficult. Be sure to check road conditions and any chain 
  requirements before heading out today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
985 
WWUS45 KVEF 212100
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
100 PM PST Thu Nov 21 2019

NVZ018-019-212200-
/O.CAN.KVEF.WS.W.0008.000000T0000Z-191122T0000Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
100 PM PST Thu Nov 21 2019

...WINTER STORM WARNING IS CANCELLED...

Lingering isolated snow showers over the Spring MOuntains and 
Sheep Range will continue to dissipate this afternoon and no
additional significant snow accumulations are expected. The Winter
Storm Warning has been cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Nov 18, 3:27 AM PST, 10 hours 17 minutes earlier.

Area forecast discussion, Nov 18, 3:27 AM PST, 10 hours 17 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
327 AM PST Mon Nov 18 2019

.SYNOPSIS...By Tuesday, a significant weather system is expected
to bring widespread rain with the possibility for the first
significant snowfall for elevations above 6000 feet. While
confidence is still very low on details such as rain/snow amounts,
confidence overall is increasing for the potential for
significant impacts associated with this system through Thursday
and possibly Friday. &&

.SHORT TERM...through Monday.
While overall, very little in the way of impacts or even sensible
changes will occur between now and early Tuesday, the upper level
flow pattern will be taking shape for the mid to late week
period. This is characterized by a well advertised and evident low
just west of the Baja peninsula working to pull up tropical
moisture from the south. This feature will be meandering around
this general area for the next 48 hours or so before becoming
influenced by deep diving energy from the Pacific northwest.

Until then, some local enhancement of the surface pressure gradient
today is already resulting in gusty north winds along the
Colorado River Valley. Expecting this to persist through much of
the day today, however mostly localized to the Laughlin/Bullhead
City areas, with lower winds elsewhere. Boaters on Lake Mohave
from Cottonwood Cove and south could see some enhanced wave
action, possibly getting to 1-1.5 feet at times. Lesser winds are
expected Monday with no weather impacts expected.

.LONG TERM...Tuesday through Sunday.
Focus in the forecast continues to be the system and potential
impacts Tuesday through Friday. Increasing confidence in a
widespread precipitation event midweek, with some details coming
into better focus. This is a difficult system to forecast,
especially as so much will depend on how the southern California
Low will interact with the incoming Pacific trough.

In general, think the overall evolution will be the following:
Thunderstorms should develop Tuesday along the leading edge of the
moisture surge and forcing, however its uncertain how much
convection will develop. Any thunderstorm activity should
dissipate Tuesday night but overall precipitation coverage will
increase as significant forcing pushes into the area. Wednesday
night the area of main forcing will shift out of the area, however
the closed cold core low will move overhead, so we will
transition to a more showery regime. Then as the low exits
Thursday evening and overnight, precipitation should end from west
to east and should be lighter as moisture slowly decreases.

Tried to fine tune precip chances and amounts based on overnight
model trends. Wanted to reflect ares of better forcing and
moisture where there could be excessive rainfall amounts. This
brought up QPF amounts for areas southeast of I-15, and decreased
them elsewhere. Areas to the north and west will be displaced from
the best forcing and with dry air being pulled in behind the
system Thursday, precipitation should shut down faster and be
lighter than over Clark, Mohave, and eastern San Bernardino
counties. Heaviest rain still should be Tuesday night and
Wednesday, outside of any possible convection Tuesday afternoon.
Concern for flooding is increasing through these areas as ensemble
probabilities show decent chances for over an inch of rain in 24
hours. Given the anomalous high PWAT values through 00Z Thursday,
this is not out of the question, and highlighted the best chance
of an inch or more of QPF in the Day 2 and Day 3 excessive
rainfall outlooks, with best chance for excessive rainfall through
Mohave county into Arizona. Continued uncertainty with the end
time of precipitation Thursday night or Friday as longer range
models still disagree on how quickly the upper level low will lift
out and exit to the east.

Did not make any changes to the current headlines. Latest model
runs brought in the colder air faster, which will play a
significant role in snow amounts if cold air gets in fast enough
to coincide with the heaviest precipitation. Will likely need
advisories or warnings at some point, but would like to continue
to watch temperature and QPF trends before issuing anything.
Biggest change from the previous forecast: snow amounts in the
Sierra came down a few inches due to lower QPF amounts and faster
end time with the latest update.

Concerned about Tuesday afternoon and thunderstorm potential.
With the leading edge of moisture pushing north into the area,
there should be enough lift to kick off at least a few showers.
However, modest instability will be in place ahead of the
moisture surge, which may result in scattered convection Tuesday
afternoon. As a strong area of diffluence aloft will be moving in
just behind the moisture boundary, could have some decent, longer
lived thunderstorms Tuesday afternoon. Hi-res models have very
different scenarios on timing and coverage of this potential
convection, so confidence in the Tuesday afternoon and evening
forecast is low. High confidence that there will be some storms
around, but how much convection that develops is the question.
Tried to focus precipitation chances Tuesday afternoon over the
most likely areas for storms in southern Mohave County, but
convection may develop through southern Clark county and eastern
San Bernardino counties. With any convection, there is a
possibility of training storms and heavy rain, which could result
in flash flooding. Will need to watch hi-res model trends for
Tuesday as this could be a time period of higher impact weather.

This is obviously a complicated and rare weather system for the
desert Southwest, so continue to watch for updates and changes as
confidence increases and details become more clear.

After the system exits, dry and cool weather looks like the most
likely scenario for Friday into next weekend.
&&

.AVIATION...For McCarran...Light and diurnal winds expected
generally below 6 kts with a northeasterly component during the day
and a southwesterly component overnight. Quiet weather will continue
through the TAF period with dry conditions and occasional high
clouds aoa 25 kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Winds will be light and diurnal with winds remaining
generally below 8 kts. The exception will be down the Colorado River
Valley where north wind gusts 20-25 kts later this morning and into
the afternoon. Winds in the Colorado River Valley will begin to
diminish late this afternoon. Quiet weather will continue through the
TAF period with dry conditions and occasional high clouds aoa 25
kft, although lower ceilings 10-15 kft may start working north
toward Needles by early Tuesday morning.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Salmen
LONG TERM...Wolf
AVIATION...Pierce

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 1:44 PM PSTFlash Flood WatchVEFSan Bernardino48 hr

Nearby

Winter Storm Warnings in Nevada, 2019Winter Storm Warnings in California, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.